Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anyone taking st johns wort ?

(13 Posts)
Twosugarsplease Fri 29-Jul-11 14:10:30

Been advised by gp to try this to help pms. Has anyone had any benefit from it ?

catx2 Fri 29-Jul-11 19:38:08

Hi. I have no experience of it myself but maybe you can try over on the Mental health. I seem to remember reading about it there.

chocaholic73 Fri 29-Jul-11 20:41:24

Definitely - was recommended by a GP some years ago as an alternative to going on ADs for mild/moderate depression. It did help. I have used it most of the time since then. Recently I thought I would stop but noticed the difference. Things improved once I started again. Haven't heard of it being used for PMS. Make sure you get a good quality version if you do go ahead

Twosugarsplease Sat 30-Jul-11 09:40:07

Hi chocaholic...I went to drs and ended up a snivelling wreck, while disscussing me being such a dragon around time of the month, since my ds was born by csec 2yrs ago my periods not been the same, I just seem to suffer the symptoms of a period coming soon after one has finished. My hormones are all over the place, I feel extremely unhappy, tearful,cranky for at least 3 weeks out of 4. Been trying to hide it as you do, got upset and finally told my dh, that's when I went to see my dr, so....as advised I went to a chemist as nearer than holland and barret, and was surprised they sold it....and for only £1.49!!!! I got them and have been taking them but not sure if there is a difference yet as I might have fell into my ' happy week ' lol or maybe they are working ! Mmm. Would you recommend I buy an expensive version....have you had experience of the cheaper kind ?

Metalhead Sat 30-Jul-11 10:11:21

Hi, I've been taking St Johns Wort for about three months now I think for mild to moderate PND. At first I have to say I didn't notice a difference, but now my mood seems to have stabilised somewhat. Though my circumstances have changed as well during that time (back to work, DC starting nursery) so I couldn't swear that the effect is from the pills. Still, worth a try I'd say, if you don't feel any better in a couple of months you can always try something else.

Oh and I've been taking the expensive stuff from Boots, but as long as it's a reputable brand name I think you should be ok.

Twosugarsplease Sat 30-Jul-11 12:57:46

Thanks metalhead...I'm going to keep taking it. They should be ok as from the chemist, but if I feel no change I will get the more expensive ones next time.

NanTheWiser Sat 30-Jul-11 18:30:52

The important thing is that the tablets should provide 300mg of concentrated Hypericum perfoliatum extract, which provides 900mcg of the active ingredient hypericin. cheaper brands are often not supplied as a standardised extract, specifying the hypericin content. I take Healthspan St John's Wort - cheaper than Boots!

ItsAllGoingToBeFine Sat 30-Jul-11 18:42:54

Sorry if this is really patronising, but you do know it stops the pill working?

"Women using the contraceptive pill and patients on HIV, depression and migraine treatments have been advised to stop using St John's Wort. "

here amongst other places

Twosugarsplease Sun 31-Jul-11 14:37:56

Thanks ladies for your advice. Itsallgoingtobefine...yikes !!!! Can't have it interfering with my contraception pill ! The pharmacist only asked if I was any other ad's or if I was pregnant, saying no to that he happily allowed me to purchase them. But thank you for that, I will be in touch with my gp in the morning, she advised me to get some in the first place x

topsi Tue 02-Aug-11 18:37:54

I get mine from US it is less expensive to import from there than to buy a good quality one from UK. I use Perika which is supposed to be the strongest one on the market. I only take one a day now at night to help me sleep but was up to 6 at one point. It has been tested in clinical trials up to this strength but the usual dose is the 3 a day as desribed above.
Oh yes and it will interfere with the pill!!

niccibabe Wed 03-Aug-11 18:30:55

I took it for a few months but the upset stomach, headaches and hormonal-type mood swings I got were much worse for me and DH than the general low feeling / lethargy that I was trying to cure.

It needs some time to work if it is going to, but don't stick at it for months and months if it is not helping.

niccibabe Wed 03-Aug-11 18:33:01

Also, I do know someone whose 10yo was conceived while she was on the pill and taking St John's Wort.

Twosugarsplease Sun 07-Aug-11 13:28:50

Thanks girls for your advice and info....I hvent taken any more as petrified it affects the pill ! ( itsallgoingtobefine....thanks so much for telling me that, I didn't know) But I am taking vitamins, watching what I eat etc, if I feel no better I will go back to dr in a couple of weeks x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now